Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 256, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 5:25 PM CDT for Cass County, Morgan County, Scott County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 5, 2008, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Cass County, IL, Morgan County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:10 PM CDT | TSTM WND DMG | 1 W Jacksonville, IL | TREES UP TO 2 FEET IN DIAMETER DOWN, AND POWER LINES BLOCKING HIGHWAY 104. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 052225
SVRILX
ILC017-137-171-052330-
/O.NEW.KILX.SV.W.0256.080805T2225Z-080805T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...
NORTHERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
CASS COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 630 PM CDT.
* AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTHWEST OF MEREDOSIA...OR ABOUT 18 MILES SOUTHWEST OF
RUSHVILLE...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEREDOSIA...
NAPLES...
BLUFFS...
BEARDSTOWN...
ARENZVILLE...
BLUFF SPRINGS...
CHAPIN...
JACKSONVILLE...
OTHER LOCATIONS IN THIS WARNING INCLUDE...ALEXANDER...ASHLAND...
CHANDLERVILLE...LITERBERRY AND VIRGINIA.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
3998 9053 4001 9049 4001 9047 4008 9000
3970 8999 3974 9064
TIME...MOT...LOC 2225Z 271DEG 36KT 3991 9070
$$
BARNES3 follow-up statements
000
WWUS53 KILX 052244
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT TUE AUG 5 2008
ILC017-137-171-052330-
/O.CON.KILX.SV.W.0256.000000T0000Z-080805T2330Z/
CASS-MORGAN-SCOTT-
544 PM CDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CASS...NORTHERN MORGAN AND NORTHWESTERN SCOTT COUNTIES...
AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES WEST OF ARENZVILLE...OR ABOUT 8 MILES SOUTH OF BEARDSTOWN...
MOVING EAST AT 35 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
ARENZVILLE...
BLUFF SPRINGS...
CONCORD...
VIRGINIA...
JACKSONVILLE MUNICIPAL AIRPORT...
JACKSONVILLE...
LITERBERRY...
CHANDLERVILLE...
PHILADELPHIA...
SINCLAIR...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
3998 9053 4001 9049 4001 9047 4008 9000
3970 8999 3974 9064
TIME...MOT...LOC 2244Z 271DEG 36KT 3990 9045
$$
BARNES000
WWUS53 KILX 052311
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT TUE AUG 5 2008
ILC017-137-171-052330-
/O.CON.KILX.SV.W.0256.000000T0000Z-080805T2330Z/
CASS-MORGAN-SCOTT-
611 PM CDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CASS...NORTHERN MORGAN AND NORTHWESTERN SCOTT COUNTIES...
AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PHILADELPHIA...OR ABOUT 7 MILES SOUTHEAST OF VIRGINIA...
MOVING EAST AT 35 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
3998 9053 4001 9049 4001 9047 4008 9000
3970 8999 3974 9064
TIME...MOT...LOC 2311Z 271DEG 36KT 3990 9007
$$
BARNES000
WWUS53 KILX 052326
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT TUE AUG 5 2008
ILC017-137-171-052337-
/O.EXP.KILX.SV.W.0256.000000T0000Z-080805T2330Z/
CASS-MORGAN-SCOTT-
627 PM CDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR CASS...NORTHERN MORGAN AND
NORTHWESTERN SCOTT COUNTIES EXPIRES AT 630 PM CDT...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3980 9063 3983 9059 3988 9060 3992 9055
3998 9053 4001 9049 4001 9047 4008 9000
3970 8999 3974 9064
TIME...MOT...LOC 2327Z 271DEG 36KT 3989 8986
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:51 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 5, 2:51 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 251 PM CDT TUE AUG 5 2008 .DISCUSSION... ISSUED 251 PM CDT TUE AUG 5 2008 WE FELL JUST SHY OF OFFICIAL HEAT ADVISORY CRITERIA TODAY...WHICH WAS THE FEAR DUE TO ONGOING CONVECTION. THE PROSPECT OF ANY SIGNIFICANT SUNSHINE THE REST OF THE DAY IS DIMINISHING AS CONVECTION DEVELOPS BACK TO THE WEST IN N MO. HAVE ALREADY CANCELLED THE HEAT ADVISORY. SHORT TERM...TONIGHT THROUGH THURSDAY. THE COLD FRONT APPEARS TO JUST PASSED THROUGH GBG IN OUR NW AREA. CONVECTION WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THIS EVENING. A FEW STRONG STORMS WILL BE POSSIBLE...MAINLY IN OUR SE AREA. OUR 18Z SOUNDING SHOWED MORE STABLE AIR THIS FAR NORTH...BUT A BRIEF PERIOD OF SUNSHINE FROM IJX AND SPI TO EFFINGHAM AND LWV MAY HELP DIMINISH THE LOW LEVEL CIN...AND INCREASE THE MUCAPES. THE LATEST SWOMCD HIGHLIGHTED OUR SE AREA FOR A POTENTIAL WATCH LATER THIS AFTN. WILL KEEP HIGH CHC TO LIKELY POPS THIS EVENING IN THE SOUTHERN HALF OF THE CWA...WITH LOWER CHANCES AFTER MIDNIGHT CENTRAL AND NORTH. GUIDANCE IS IN A LITTLE BETTER AGREEMENT ON THE FRONTAL POSITION BY 12Z WED...KEEPING IT CLOSE TO THE SOUTHERN BORDER OF OUR CWA SOUTH OF LWV. OUR SE 6 COUNTIES APPEAR TO HAVE THE HIGHEST POTENTIAL FOR STORMS ON WED...WITH SLIGHT CHANCES EXTENDING BACK TWRD SPI AND IJX. THE NAM...GFS...AND ECMWF ALL INDICATE A STORM COMPLEX DEVELOPING WED NIGHT IN NC MO AND ROLLING TOWARD SC IL. THE GFS IS ABOUT 6 TO 12 HOURS FASTER THAN THE NAM AND ECMWF...BUT POSITIONING IS SIMILAR. WILL KEEP SOME SCHC POPS IN OUR SOUTH DUE TO THE PROXIMITY OF THAT POTENTIAL MCS. WITH THE NAM BEING SLOWER WITH THE SYSTEM...IT LINGERS PRECIP NEAR OUR S CWA THROUGH THURS. BUT THE GFS AND ECMWF PUSH THE FRONT FARTHER SOUTH AND KEEP US DRY. WILL KEEP A DRY FORECAST FOR THUR. LONG TERM...FRIDAY THROUGH TUESDAY. HIGH PRESSURE IS EXPECTED TO PROVIDE PLEASANT WEATHER FOR FRIDAY THROUGH SUNDAY...AND GUID IS IN DECENT AGREEMENT THROUGH SUNDAY. AFTER THAT...THERE ARE SIGNIFICANT DIFFERENCES IN THE GFS AND ECMWF. THE ECMWF CONTINUES TO PUSH A STRONG STORM SYSTEM DIRECTLY OVER CENTRAL ILLINOIS ON SUNDAY NIGHT AND MONDAY. THE GFS HAS THAT COMPLEX WELL SOUTH OF US. I INTRODUCED /SILENT/ SLIGHT CHANCE POPS FROM SUNDAY AFTERNOON THROUGH TUES TO ACCOUNT FOR THE POTENTIAL SYSTEM AND LINGERING FRONTAL BOUNDARY. BOTH ECMWF AND GFS HAVE BEEN CONSISTENT IN THEIR DIFFERING SOLUTIONS SO FAR...SO DECIDED TO KEEP THE POPS LOW. SHIMON && .AVIATION... ISSUED 1240 PM CDT TUE AUG 5 2008 DEVELOPING MCS HAS TRACKED JUST SOUTHEAST OF THE TAF SITES EARLY THIS AFTERNOON...LEAVING BEHIND A MID-LEVEL OVERCAST. MEANWHILE...ISOLATED SHOWERS/STORMS ARE BEGINNING TO DEVELOP ALONG SYNOPTIC COLD FRONT AS IT APPROACHES THE ILLINOIS RIVER. ATMOSPHERE ACROSS MUCH OF CENTRAL ILLINOIS IS RELATIVELY STABLE...SO EXTENT OF STORM DEVELOPMENT AHEAD OF FRONT THIS AFTERNOON IS STILL IN QUESTION. BASED ON STABILITY PARAMETERS AND LATEST SATELLITE/RADAR TRENDS...WILL ONLY CARRY VCTS AT KSPI...KDEC...AND KCMI THROUGH EARLY EVENING. FURTHER NORTH...FRONT WILL PASS THROUGH KPIA BEFORE ANY STORMS FIRE...SO HAVE LEFT THUNDER MENTION OUT. WINDS WILL BE LIGHT AND VARIABLE THIS AFTERNOON...BUT WILL SWITCH TO NW EARLY THIS EVENING ONCE THE FRONT SLIDES OFF TO THE EAST. WITH CLEARING SKIES AND LIGHT WINDS OVERNIGHT...FOG IS A GOOD BET...ESPECIALLY ACROSS LOCATIONS THAT PICKED UP RAIN TODAY. WILL FEATURE TEMPO GROUPS WITH VSBYS REDUCED TO BETWEEN 3 AND 4SM TO COVER THIS. AFTER THAT...EXPECT MOSTLY CLEAR SKIES AND LIGHT N/NE WINDS WEDNESDAY MORNING. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 5, 3:06 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT TUE AUG 5 2008 ILZ027>031-036>038-040>046-048-053>057-063-061100- CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER- STARK-TAZEWELL-VERMILION-WOODFORD- 306 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT DROPS INTO THE AREA. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ047-049>052-061-062-066>068-071>073-061100- CASS-CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE- MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY- 306 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT THIS AFTERNOON. FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE. THE SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHERN ILLINOIS LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY BETWEEN 3 PM AND 10 PM. BARNES
In the hours before
Local storm report, Aug 5, 2:19 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND DMG HOOPESTON 40.47N 87.67W
08/05/2008 VERMILION IL EMERGENCY MNGR
25 TO 30 LARGE TREES DOWN ON THE NORTHEAST SIDE OF
HOOPESTON. 1 LARGE TREE DESTROYED A CAR
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:52 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more | 53 min |
| Aug 5, 4:42 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Mason, Peoria, Tazewell, Woodford | 48 min |
| Aug 5, 5:24 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.